Medication errors in hospitalized cardiovascular patients.
The Institute of Medicine's report To Err Is Human: Building a Safer Health System recommends pharmacist participation in patient rounds as an immediate approach to reducing medical errors. In the same report and in prior publications, cardiovascular drugs have been commonly associated with severe adverse drug events.
We systematically reviewed the experience of a clinical pharmacist on the cardiology wards between September 1, 1995, and February 18, 2000. We classified medication errors according to the type of error, medications involved, personnel involved, stages of drug administration involved, and time of year most frequently associated with errors.
Among 14983 pharmacist interventions, 4768 were related to medication errors, or 24 medication errors per 100 admissions. The most common errors involved the wrong drug (36.0%) or wrong dose (35.3%), and cardiovascular medications were involved in 41.2% of the errors. Prescribers were associated with most of the errors, and the transition from outpatient to inpatient was the most common point in the system for the occurrence of these medication errors. Higher numbers of errors were also identified during the transition period of house staff, and the total number of errors increased during the study period.
Through the clinical pharmacist's identification and correction of medication errors, 2 areas of improvement that may reduce medication errors were identified. The first is ensuring accurate knowledge of a patient's outpatient medication regimen. The second involves improving the education and support of new interns during their initial months of training. This work exemplifies the approach recommended by the Institute of Medicine to reduce medical errors through systematic analyses rather than ascribing fault to individuals.
LaPointe, NMA; Jollis, JG
Volume / Issue
Start / End Page
Electronic International Standard Serial Number (EISSN)
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)